Texas, 2013Hail in Texas, April 1, 2013
April 1, 2013 · NWS MAF · 2 events in 1 county or zone
A strong cold front was located across the Texas panhandle with a dryline across the central Permian Basin. Good low level moisture was across the area and strong upper level winds were present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front was located across the Texas panhandle with a dryline across the central Permian Basin. Good low level moisture was across the area and strong upper level winds were present. This contributed to thunderstorms forming across the Trans Pecos and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 5:47 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 1, 5:47 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT MON APR 1 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
FEW STORMS ARE S-SE OF FST BUT LOOK TO BE MOVING E AWAY FROM THE
AIRPORT. OTHERWISE WINDS HAVE INCREASED AT FST/MAF WITH MODEST LLJ
EXPECTED TO KEEP WINDS UP AROUND 15KTS THRU MUCH OF THE NIGHT.
THE COLD FRONT IS STILL WELL TO N AND IS EXPECTED TO MOVE INTO THE
HOB/MAF LATE MORNING TO MID AFTERNOON. MVFR CIGS ARE EXPECTED IN
WAKE OF THE FRONT AND HAVE INCLUDED AS PREVAILING CONDITION. TSTMS
WILL AROUND THE AREA TUE PM AS WELL. WON/T MENTION JUST YET BUT
STORMS COULD BE IN THE MAF/FST AREAS.
&&
.PREV DISCUSSION... /ISSUED 403 PM CDT MON APR 1 2013/
UPDATE...
UPDATING FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 78. SEE
DISCUSSION BELOW FOR MORE DETAILS.
DISCUSSION...
CONDITIONS ARE COMING TOGETHER FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS DEVELOPING ACROSS THE WESTERN LOW ROLLING PLAINS AS
A COLD FRONT STALLS NORTH OF THE REGION AND THE DRYLINE PUSHES EAST.
SEVERE THUNDERSTORMS ALREADY DEVELOPING TO THE NORTH NEAR THE
FRONT AND MAY CONTINUE TO DEVELOP SOUTHWARD ALONG THE DRYLINE. THE
WATCH IS IN EFFECT THROUGH THIS EVENING AND THE MAIN THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL.
PREV DISCUSSION... /ISSUED 316 PM CDT MON APR 1 2013/
DISCUSSION...
THE FORECAST CONTINUES TO BE VERY COMPLEX OVER THE NEXT FEW DAYS AS
A COLD FRONT LOOKS TO BRING COOLER TEMPERATURES AND BETTER RAIN
CHANCES. THUNDERSTORMS WERE FORMING THIS AFTERNOON OVER THE
MOUNTAINS OF NE MEXICO/NRN COAHUILA. SOME OF THESE STORMS MAY MOVE
OFF THE MOUNTAINS AND INTO SOUTHERN BREWSTER AND TERRELL COUNTIES. A
FEW STORMS WERE ALSO DEVELOPING IN THE DAVIS AND GLASS MOUNTAINS.
BROAD-BRUSHED SLIGHT CHANCE POPS ACROSS MOST OF THE AREA TO ACCOUNT
FOR THE SCATTERED NATURE OF CONVECTIVE ACTIVITY. THE DRYLINE WAS
SURGING EAST ACROSS THE SOUTHERN TX PANHANDLE THIS AFTERNOON WITH
THE SOUTHERN PART OF THE BOUNDARY BISECTING THE PERMIAN BASIN.
DECENT LOW LEVEL MOISTURE IS IN PLACE WITH DEWPOINTS NEAR 50 F
ACROSS NE PARTS OF THE FA. THE DRYLINE WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT ACROSS THIS AREA DURING PEAK HEATING LATE
THIS AFTERNOON. STRONG DEEP LAYER SHEAR NEAR 45 KTS AND STEEP MID-
LVL LAPSE RATES WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS.
THE COLD FRONT HAS ALREADY MADE IT INTO THE TX PANHANDLE THIS
AFTERNOON WHICH IS SEVERAL HOURS AHEAD OF MOST OF THE FCST MODELS.
PRESSURE RISES BEHIND THE FRONT ARE NOT AS SIGNIFICANT THIS
AFTERNOON AS THEY WERE THIS MORNING SO THE FRONT WILL LIKELY SLOW
ITS SOUTHWARD PROGRESS. THE 12Z NAM ALONG WITH MUCH OF THE SHORT
TERM GUIDANCE BRINGS THE FRONT ACROSS THE AREA DURING THE LATE
MORNING TUESDAY WHILE THE 12Z GFS/ECMWF SLOWLY MOVE THE FRONT
THROUGH TUESDAY AFTERNOON. WILL LEAN SLIGHTLY TOWARD THE GFS/ECMWF
AS THEY HAVE HANDLED THE UPPER LOW OVER THE WEST COAST A LITTLE
BETTER. THERE IS A LARGE BUST POTENTIAL IN TEMPERATURES TUESDAY...
HIGHS ONLY IN THE 50S WITH A FASTER FRONTAL PASSAGE/80S POSSIBLE IF
THE FRONT HANGS UP JUST TO OUR NORTH. SPC HAS ALSO PLACED THE
EASTERN HALF OF THE CWA IN THE SWODY2 SLIGHT RISK AS THESE LOCATIONS
WILL RESIDE IN THE PRE-FRONTAL WARM SECTOR DURING PEAK HEATING.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
COLD FRONT AND MOVE SOUTHEAST DURING THE AFTERNOON. MLCAPE VALUES
AOA 2000 J/KG... STEEP LAPSE RATES AND 35 KTS OF DEEP LAYER SHEAR
WILL SUPPORT A THREAT FOR LARGE HAIL AND DAMAGING WINDS. MORE
SHOWERS ARE EXPECTED WEDNESDAY AS THE UPPER LOW SWINGS ACROSS THE
PANHANDLES.
ZONAL FLOW TAKES OVER BY LATE IN THE WEEK INTO THE WEEKEND WITH
WARMING TEMPERATURES AND DRY CONDITIONS. LONG RANGE MODELS THEN
BEGIN TO DIVERGE ON THE EXTENDED AS THE GFS TAKES THE NEXT UPPER
LOW TO OUR NORTH WHILE THE ECMWF SINKS THE LOW INTO THE DESERT SW.
THIS SYSTEM BEARS WATCHING AS IT COULD BRING OUR NEXT ROUND OF
SHOWERS AND THUNDERSTORMS NEXT WEEK.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 1, 3:51 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT MON APR 1 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
451 PM CDT MON APR 1 2013 /351 PM MDT MON APR 1 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN LOW ROLLING
PLAINS AND NORTHEAST PERMIAN BASIN THIS AFTERNOON AND EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REST OF
THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND
AREA. THE MAIN THREATS WITH THESE STORMS WILL INCLUDE SMALL HAIL
AND WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS. THE MAIN THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY NIGHT
ACROSS A LARGER AREA ALONG A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 6PM CDT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 1, 5:06 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT MON APR 1 2013
TXZ067-068-075-012330-
CRANE-PECOS-WARD-
606 PM CDT MON APR 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CRANE...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES
UNTIL 630 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF IMPERIAL AT 605 PM
CDT...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3142 10287 3145 10257 3131 10248 3119 10256
3115 10285 3131 10295
TIME...MOT...LOC 2305Z 243DEG 25KT 3127 10280Special weather statement, Apr 1, 5:29 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT MON APR 1 2013
TXZ075-020000-
PECOS-
629 PM CDT MON APR 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 700 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 627
PM CDT...MOVING EAST AT 15 MPH. THE STORM IS ABOUT 19 MILES
SOUTHEAST OF FORT STOCKTON AND WILL BE AFFECTING HIGHWAY 285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3082 10260 3053 10254 3055 10287 3076 10289
TIME...MOT...LOC 2327Z 267DEG 11KT 3066 10274
Hail, Brewster
- When
- April 1, 7:06 PM CST to 7:11 PM CST
- Where
- Brewster County, Marathon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.200, -103.250
A severe thunderstorm developed in Brewster County and produced quarter sized hail in Marathon.
Hail, Brewster
- When
- April 1, 7:45 PM CST to 7:50 PM CST
- Where
- Brewster County, 7 mi S of Marathon
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.099, -103.250
A severe thunderstorm developed over Brewster County and moved south of Marathon producing nickel size hail. Hail was located over highway 385 and covered the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Tornado and Hail in Texas, April 1, 2013$18,000 · EF1 · 19 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in Kansas, April 1 to 30, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433244, 433245.